CSN Login
Members Online: 9

xeloda side effects - red welts on skin of arms, torso and legs - what helps reduce it?

illAussie
Posts: 21
Joined: Aug 2010

Hi all

My husband is now on his 2nd last dose of chemo (ECX) which he has every 3 weeks. In the last few weeks, he has had bad side effects from Xeloda that makes his skin almost red raw & whilst the Dimethicreme helped initially, it doesn't now. Tried Aveeno (at the Oncologists suggestion) and it doesn't work. Aloe Vera Gel works for a while giving relief, but he finds that night time is the worst time for it. He wakes up & it is burning & itchy & knows that he can't scratch it and finds it difficult to get back to sleep! He has red welts all over, on both arms (fore arms in particular) the upper chest & back & also his legs.

Heat in any form makes it worse, so he is having cool/cold showers and stays right out of the sun and I have replaced the winter doona with a summer one. Summer is coming on here now, with the days becoming warmer every day. Being an athlete, he is frustrated that he can't get out, and doesn't want to pay the price if he does!

Does anyone have any tips on how to control the redness, itchyness & burning? All help appreciated

Thanks

illaussie

Tina Blondek's picture
Tina Blondek
Posts: 1560
Joined: Nov 2009

Hello Illaussie
Sorry to hear you are having such a hard time with the side effects of xeloda. My dad had taken xeloda for esophageal cancer and luckily did not have this side effect. I am putting my thinking cap on......how about trying an antihistimine? Benedryl or any other brand. This should help for any allergic reaction. I am thinking of a bee sting or food reaction. These too give itchy red whelts. Hope this helps. Just the thought of it makes me itch!!
Enjoy your upcoming summer. We here in the US are enjoying fall. Keep in touch, I am curious to see if this worked!
Tina in Va

tuffoldbird
Posts: 7
Joined: Sep 2010

Hi, I, too, am taking Xeloda for stomach cancer, and have had few side effects from it. Did have an itchy, red rash for the first few days I was on it, and the nurse recommended Benedryl, which is available over-the-counter. It certainly did help with the itching! I have also had minor numbness and tingling in my hands and feet, and the doctor recommended 200 mgs. per day of Vitamin B-6. The problem in my hands is gone, and my feet are way better, but still feel a little bit strange. Good luck.

livestrong_fighter's picture
livestrong_fighter
Posts: 39
Joined: Dec 2009

Watch out the dose, if you need higher dose, increase it gradually. It may cause restless arm/leg syndrome which will not be a happy experience.

illAussie
Posts: 21
Joined: Aug 2010

Many thanks for your replies, guys - imagine the worst case of psoriasis that you have seen & then double it. That is what his skin looks like.

We'd been put onto many creams to try, Aveeno, Dermaveen, Dimethicreme, so we now have a cupboard full of creams that helped 'on & off'. We even contacted our oncologist & he never mentioned Benedryl! Shame! 'Cos the itch was really driving him made! I guessed that it was the result of the chemo hitting all the fast growing cells, which would include the skin - so basically he was shedding it faster than he could grow it! Being red raw, I could feel intense heat, as he was losing body heat due to no skin.

About 10 days ago, I remembered the old wives tale of using cornflour (you may call it maize flour) to treat nappy rash in babies, so i got a couple of packets & sprinkled it all over him & rubbed it in! Almost instantaneously, he felt relief, and I could not feel the heat coming off!! We were ecstatic! We put him in the shower or bath to do the sprinkle ...... as it is easiest to clean up there. Luckily, it dissolves quickly, & washes away (unlike regular flour!) Over here, apparently some cornflours are made from wheat!! (go figure!!) Totally different product. Cornflour is as light as talcum powder.

In the last week, he has established a routine, where every 2-3 hrs, he towels himself down to remove the flaking skin, then uses a damp face cloth all over, to cool him down, then applies the corn flour. He had even been getting up 2-3 times during the night to repeat the procedure! But, it works!! YAY! It sort of creates a skin of its own.

Of all the things that he has been thru, this has been the most debilitating & depressing.

The good news is that last Tues was his final Chemo session & now only has the Xeloda tabs to take for another 18 days (and counting!!) Even better, is that since Tues (I was wondering how he could endure the 7-8hrs of chemo without getting a dusting of cornflour!) however he has virtually stopped itching now & hasn't used it since the chemo day! Really strange, but terrific!!

Then we go to Sydney for another checkup at the end of Oct with his surgeon, get a CT Scan done & go back to see the Oncologist again in Nov! After that, it is just a matter of CT Scans every 6 months and an endoscopy every 12 months. We are confident that he has beaten it.

I really appreciate your replies & wish you well on your own journeys!

Cheers for now

illaussie

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network